Wisconsin, 2006

Tornado and Hail in Wisconsin, May 24, 2006

May 24, 2006 · NWS MKX · 17 events in 8 counties and zones

A broken like of thunderstorms developed ahead of a cold front headed into western Wisconsin during the late afternoon hours. With a moderately unstable airmass and decent directional shear, some storms took on supercellular characteristics.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broken like of thunderstorms developed ahead of a cold front headed into western Wisconsin during the late afternoon hours. With a moderately unstable airmass and decent directional shear, some storms took on supercellular characteristics. One such storm produced a tornado in Sauk County, 4.5 miles south-southwest of Devils Lake, just west of STH 12 on the west side of the Badger Army Amo Plant, in the Bluffview area. The tornado was brief and weak. No significant damage was noted. The line progressed east across most of southern Wisconsin during the early evening, producing areas of large hail and damaging straight-line winds which uprooted large trees or broke large tree branches out of trees. In Rock County, scattered large trees were uprooted, which in turn blocked several roads. About a half-dozen homes were lightly damaged due to trees or tree branches crashing down on them. Heavy rainfall in the Madison area led to urban-type flooding. Lightning strikes and/or tree limbs hitting power lines resulted in about 2900 customers losing electrical power, mostly in the Fort Atkinson (Jefferson Co.) and Delafield (Waukesha Co.) areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 24, 12:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 24, 12:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT WED MAY 24 2006

.DISCUSSION...FORECAST FOCUS ON POTENTIAL FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.

CONVECTION IN THE EAST EARLY THIS AFTERNOON IS ELEVATED AND
ASSOCIATED WITH THE EARLIER CONVECTION THAT WAS OVR ERN IA THIS
MORNING. H5 S/W WITH THIS AS WELL AS SOME H8 TEMP ADVECTION AND LLV
MOISTURE FLUX CONVERGENCE.  IMPRESSIVE SINCE LLVS VRY DRY AND RATHER
COOL IN THE EAST...BUT THEY ARE STRUGGLING TO REACH ANY SIGGY
DEPTH. ONCE CELL WENT OVR THE RDA AND PRODUCED BRIEF VERY TROPICAL-
LIKE RAINFALL.

LATEST OBSERVATIONS CONFIRM NAM/S INABILITY TO RESOLVE THE SFC
DWPNTS.  NAM SHOWING DWPNTS EARLY THIS AFTN REACHING INTO THE LOWER
70S ACRS THE WRN CWA AND THIS IS ABOUT 8 DEG TOO HIGH. THIS HAS A
HUGE IMPACT ON MODEL DERIVED INSTABILITY AND QPF...ERGO TOO MUCH OF
BOTH. PLUME OF HIGHEST DWPNTS...MID/UPR 60S...HAS ITS AXIS RUNNING FM
SCNTRL/SE IA NORTH ACRS SE TIP OF MN INTO NW WI.

FOCUS IS ON SFC TROF ARCHING FM LOW PRES CENTER OVR WCNTRL MN. THE
TROF STRETCHES FM LOW INTO SE MN BACK INTO SCNTRL IA. TEMPS RIGHT
AHEAD OF IT ARE WARMING...BUT MAYBE NOT AS MUCH AS EXPECTED DUE TO
DVLPMNT OF SC IN WARM SECTOR. NAM WITH ADJUSTED SFC DWPNTS SHOWS
MLCAPES OVR MSN BY 00Z GETTING TO NEAR 1500J/KG...BUT THERE IS A CAP
WITH CIN VALUES OF -100J/KG. WEAKER CAP TO THE WEST SHOULDN/T INHIBIT
CONVECTION MUCH AND ONCE GOING...THE CAP FOR SOME DISTANCE EAST WILL
EASILY BE OVERCOME. IT MAY JUST INDICATE THE STRUGGLE THE CONVECTION
SHOULD HAVE AS IT REACHES DRIER AND SLIGHTER COOLER CONDITIONS IN THE
FAR EAST. BEST BULK SHEAR VALUES OVR SCNTRL WI AT 00Z REACHING
35KTS...BETTER THAN PREVIOUS RUN. BUT...ONE BIG PROBLEM MAY BE THE
FACT THAT THE WINDS ARE VEERING TO SW ALONG THE FNT WITH THE BEST
SHEAR AND HELICITY REMAINING WELL OUT AHEAD OF IT.  WB ZERO HEIGHTS
9-10KFT SUPPORTING POTENTIAL FOR LARGE HAIL. SOUNDING TOOLKIT SHOWS
THETA-E DIFFERENTIAL OF OVR 27K BETWEEN THE MID LEVELS AND THE SFC
SUPPORTING STRONG POTENTIAL FOR DOWNBURST WINDS.

SPC EARLIER THIS MORNING UPGRADED MOST OF SCNTRL TO MDT ACRS THE WRN
CWA WITH SLIGHT RISK OVR ALL BUT THE FAR EAST.  STILL EXPECT SOME
CONVECTION TO FIRE THIS AFTERNOON...BUT IT SHOULD DIMINISH AS IT
REACHES EASTERN WISCONSIN AND MEETS WITH THE DIRURNAL COOLING OF THE
EVENING.

NEARLY STACKED SYSTEM ROLLS OVERHEAD FOR THURSDAY WITH LIKELY
SHOWERS AND ISOLATED THUNDERSTORMS. CORE OF THIS LOW NOT THAT COOL
SO TEMPS STILL EXPECTED TO REACH NEAR 70. DRIER ON FRIDAY WITH THE
UPPER RIDGE BUILDING FOR THE WEEKEND. THE DOOR OPENS FOR THE HEAT
BY SUNDAY AS THE MAIN WAA AND UPR JET SHIFT NORTH SATURDAY NIGHT.
BUMPED TEMPS INTO THE UPPER 80S FOR SUNDAY AND MONDAY AND WOULDN/T BE
SURPRISED TO SEE SOME 90S SHOWING UP LATE IN THE MEMORIAL DAY
WEEKEND.  UNSEASONABLY WARM WEATHER TO CONTINUE INTO THE MIDDLE OF
NEXT WEEK.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DAVIS
Hazardous weather outlook, May 24, 10:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 AM CDT WED MAY 24 2006

WIZ046-047-051-052-056>060-062>072-250930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1155 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
PORTIONS OF SOUTH-CENTRAL WISCONSIN...GENERALLY WEST OF A LINE FROM
MONTELLO...TO MADISON...TO JANESVILLE.  SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE AREA.

A POTENT LOW PRESSURE SYSTEM AND ASSOCIATED WEAK COLD FRONT OVER THE
CENTRAL PLAINS WILL SHIFT EASTWARD TOWARD SOUTHERN WISCONSIN THIS
AFTERNOON. A WARM AND MOIST AIRMASS SPREADING NORTHWARD AHEAD OF
THIS SYSTEM WILL PROVIDE SUFFICIENT INSTABILITY FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT WEST OF MADISON THIS AFTERNOON...SPREADING
EASTWARD INTO SOUTHEASTERN WISCONSIN BY EVENING.

STRONG AND DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL TO THE
SIZE OF GOLF BALLS...AND ISOLATED TORNADOES WILL BE THE MAIN
THREATS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON
THIS SEVERE WEATHER THREAT...INCLUDING POSSIBLE WEATHER WATCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

LMZ643>646-665-250930-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1155 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND
ISOLATED WATERSPOUTS WILL BE THE MAIN THREATS. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATES ON THIS SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.

FOWLE

In the hours before

Special weather statement, May 24, 2:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED MAY 24 2006

WIZ046-047-051-052-056>060-062>072-242100-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
325 PM CDT WED MAY 17 2006

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL WISCONSIN
UNTIL 10 PM.

A LINE OF THUNDERSTORMS EXTENDING FROM EAST OF DULUTH MINNESOTA TO
JUST EAST OF LA CROSSE TO WEST OF DUBUQUE IOWA WILL MOVE EAST ACROSS
WISCONSIN THIS AFTERNOON. IT WILL REACH THE MADISON AREA BY 6 PM.

ANY OF THE STORMS CAN BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL UP TO GOLF BALL SIZE.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

OTHER THUNDERSTORMS CAN POP UP AHEAD OF THE LINE OF STORMS...SO BE
ON THE LOOKOUT.

EVENTUALLY THE STORMS WILL MOVE EAST TO THE GREEN BAY TO MILWAUKEE
TO KENOSHA AREA DURING THE EVENING HOURS.

KAPELA
Special weather statement, May 24, 3:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT WED MAY 24 2006

WIZ046-047-051-052-056>060-062>072-242200-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
405 PM CDT WED MAY 17 2006

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTH CENTRAL
WISCONSIN UNTIL 10 PM. COUNTIES INCLUDED IN THIS WATCH ARE
COLUMBIA...DANE...GREEN...GREEN LAKE...IOWA... LAFAYETTE...
MARQUETTE...ROCK..AND SAUK.

A LINE OF THUNDERSTORMS EXTENDING FROM EAST OF EAU CLAIRE TO EAST OF
LA CROSSE TO JUST NORTH OF DUBUQUE IOWA. THIS LINE OF STORMS WILL
MOVE EAST ACROSS WISCONSIN THIS AFTERNOON. IT WILL REACH THE
WISCONSIN DELLS TO MADISON AREA BY 6 PM OR THEREAFTER.

ANY OF THE STORMS CAN BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL UP TO GOLF BALL SIZE.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

OTHER THUNDERSTORMS CAN POP UP AHEAD OF THE LINE OF STORMS...SO BE
ON THE LOOKOUT.

EVENTUALLY THE STORMS WILL MOVE EAST TO THE GREEN BAY TO MILWAUKEE
TO KENOSHA AREA DURING THE EVENING HOURS.

KAPELA
Special weather statement, May 24, 3:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 PM CDT WED MAY 24 2006

WIZ046-047-051-052-056>060-062>072-242230-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
440 PM CDT WED MAY 17 2006

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTH CENTRAL
WISCONSIN UNTIL 10 PM. COUNTIES INCLUDED IN THIS WATCH ARE
COLUMBIA...DANE...GREEN...GREEN LAKE...IOWA... LAFAYETTE...
MARQUETTE...ROCK..AND SAUK.

A LINE OF THUNDERSTORMS EXTENDING FROM WEST OF MARSHFIELD TO
RICHLAND CENTER TO DUBUQUE IOWA. THIS LINE OF STORMS WILL MOVE EAST
ACROSS WISCONSIN THIS AFTERNOON AND EVENING. IT WILL REACH THE
WISCONSIN DELLS AREA AFTER 7 PM AND THE MADISON AREA AFTER 7 PM.

ANY OF THE STORMS CAN BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL UP TO GOLF BALL SIZE.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

OTHER THUNDERSTORMS CAN POP UP AHEAD OF THE LINE OF STORMS...SO BE
ON THE LOOKOUT.

EVENTUALLY THE STORMS WILL MOVE EAST TO THE GREEN BAY TO MILWAUKEE
TO KENOSHA AREA DURING THE EVENING HOURS.

KAPELA

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 2 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Lightning, Kenosha

When
May 24, 4:00 PM CST
Where
Kenosha County, Kenosha
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.433, -90.033

Lightning struck a garage in the city of Kenosha, resulting in a small fire and slight damage. The time is only an estimate, it could have been a hour or two earlier.

Thunderstorm Wind, Sauk

When
May 24, 4:30 PM CST to 5:00 PM CST
Where
Sauk County, Loganville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -89.750

Thunderstorm Wind, Sauk

When
May 24, 4:39 PM CST
Where
Sauk County, 8 mi W of Spring Green
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.183, -90.233

Hail, Sauk

When
May 24, 4:43 PM CST
Where
Sauk County, 1 mi SW of Reedsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -90.017

Hail, Iowa

When
May 24, 4:43 PM CST
Where
Iowa County, 6 mi NW of Dodgeville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -89.217

Tornado, Sauk

When
May 24, 4:53 PM CST
Where
Sauk County, 5 mi SSW of Devils Lake
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
43.033, -90.217

A brief tornado spun up 4.5 miles southwest of Devils Lake and did no damage. The tornado was rated an F0.

Heavy Rain, Dane

When
May 24, 5:00 PM CST to 6:00 PM CST
Where
Dane County, (Msn)truax Fld Madis
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.850

Heavy rains fell in the Madison area during the late afternoon of May 24th as storms rolled through the area. Between 1700CST and 1800CST, 1.31 inches of rain fell at Madison's Traux Field, which contributed to a new daily record of 1.51 inches for the date. Water quickly accumulated in low areas on some Madison roads, and in some cases, the water level reached vehicle floor boards. The deepest water was reported to be 18 inches. The urban flooding started about 1730CST and ended about 1830CST. About 25 vehicles stalled in the deep water.

Thunderstorm Wind, Columbia

When
May 24, 5:15 PM CST
Where
Columbia County, 1 mi NW of Portage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -89.067

Thunderstorm Wind, Dane

When
May 24, 5:20 PM CST
Where
Dane County, 1 mi W of Waunakee
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.183, -89.333

Thunderstorm Wind, Rock

When
May 24, 5:30 PM CST
Where
Rock County, Countywide
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
May 24, 5:35 PM CST
Where
Dane County, Marxville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.317

Trees down.

Thunderstorm Wind, Dane

When
May 24, 5:41 PM CST
Where
Dane County, Monona
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.317

Trees down.

Thunderstorm Wind, Dane

When
May 24, 5:58 PM CST
Where
Dane County, Monona
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
May 24, 6:00 PM CST
Where
Dane County, Stoughton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.183, -89.467

Thunderstorm Wind, Jefferson

When
May 24, 6:00 PM CST
Where
Jefferson County, Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.067, -88.400

Lightning, Waukesha

When
May 24, 6:30 PM CST
Where
Waukesha County, Brookfield
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.567, -89.467

Lightning striking the ground next to a home shattered its windows.

Thunderstorm Wind, Waukesha

When
May 24, 7:00 PM CST
Where
Waukesha County, Delafield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510766, 5505554, 5505553, 5505552, 5505556, 5505555, 5510763, 5505563, 5505558, 5505564, 5505559, 5505560, 5505561, 5505557, 5510764, 5505562, 5510765.